Q&A with Dr. Kelly Hood

Dermatologist Discusses Hair Loss for Females

In response to a July 17, 2006 story on hair loss in women,
the Times hosted an online Q&A roundtable with Dr. Kelly Hood,
a Lafayette dermatologist, to discuss causes, treatments and support.

Here is an excerpt of the questions and answers.

Q: In addition to experiencing hair loss, falling out in the shower and when
brushing (no bald patches), my nails are also splitting. I am 51 and on birth controll pills, so could this be happening due to hormones? Lack of calcium? —Diane, Martinez, CA, 7/16/06

A: Remember, it is normal to lose up to 150 hairs a day. If you are losing in excess of this, the birth control pill or the androgen levels in your body may be responsible. (Discontinuing the BCP may cause hair loss also, so discuss this with your doctor before discontinuing.) Lack of calcium is not a true cause of hair loss and brittle nails. —Dr. Kelly Hood, 7/18/06

Q: If you’re losing your hair on the top and in the front should you avoid brushing that area or should you brush it more and does it make a difference? And, if you take Rogaine and you quit, will your hair go back to the way it was before or will it be worse or better than when you weren’t using Rogaine? Thanks so much. —Anonymous, San Ramon, CA, 7/17/06

A: It sounds like you are losing hair in a female pattern for androgenetic alopecia. You need to be as gentle as possible with your hair. Use conditioner and brush infrequently. If you want to try Rogaine, you need to commit to a four-month trial as it takes this long to see the effect. Once you have a positive response, if you stop the Rogaine, the hair will begin to fall out again, but the new growth will not fall out overnight. Also, if you then resume the Rogaine, the hair loss should reverse pretty rapidly. —Dr. Kelly Hood, 7/18/06

Q: In reading about causes, I find myself in only one category of possible cause of thinning hair on the top of my head. That is hormonal changes (in my case, menopause). I noticed hair loss at the same time I went through menopause. I’ve tried Rogaine and other so-called treatments. Nioxin products seem to control further loss to some extent, but I would like a more aggressive treatment that might stimulate hair growth. I am not undergoing any kind of HRT and don’t want to start. Is there a relationship between loss of hormones and loss of hair, and is there anything that can be done for those of us who do not care to undergo HRT? —Anonymous, 7/17/06

A: Yes, there is a relationship between hormonal changes and hair loss. You may want to speak to your doctor about alternative treatments. Some practitioners use Propecia in postmenopausal women. Spironolactone, a diuretic, is helpful in some cases. Cosmetic treatments are also an option, such as wigs or hair extenders. —Dr. Kelly Hood, 7/18/06

Q: Portions of my scalp start to itch and then hair from that spot starts coming out. What could be the correlation? —Dawn, Pittsburg, CA, 7/17/06

A: Dermatitis and inflammation may cause hair loss. The hair generally regrows when the dermatitis is treated properly. —Dr. Kelly Hood, 7/18/06

Q: I have severe hair thinning where my shiny white scalp shows through my dark fine hair. I’ve been using Topik hair building fibers to cover up the scalp and make the hair look a bit fuller. Is there anything I can do to re-grow my hair? How well do the laser treatments work? —Anonymous, San Ramon, CA, 7/17/06

A: I suggest that you see a dermatologist and get a diagnosis for your hair loss before pursuing treatments. Your diagnosis will help you establish treatment options. In my experience, the laser treatments are generally ineffective to stimulate regrowth. —Dr. Kelly Hood, 7/18/06